Alert archive / Louisiana / Red Flag Warnings in 2023

Red Flag Warning 9, NWS New Orleans, LA

October 31, 202319 parishes in Louisiana; 8 counties in Mississippi

NWS New Orleans, LA issued this red flag warning at Oct 31, 2023, 3:00 PM CDT for 19 parishes in Louisiana; 8 counties in Mississippi. It took effect at Nov 1, 2023, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2023, 3:00 PM CDT (20:00 UTC)
In effect from
Nov 1, 2023, 10:00 AM CDT
Expired
Nov 1, 2023, 7:00 PM CDT
In force
9 hr
Issued by
NWS New Orleans, LA
All 27 counties

Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Jefferson Parish, LA, Livingston Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Hancock County, MS, Harrison County, MS, Jackson County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS84 KLIX 312000
RFWLIX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New Orleans LA
300 PM CDT Tue Oct 31 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY AND 
WEDNESDAY...

.In coordination with state and federal fire weather officials, a
red flag warning has been issued for today due to a combination
of the extreme to exceptional drought across the area, low
relative humidity, and winds 15 to 25 mph with higher gusts.

LAZ034>037-039-046>048-056>060-064>071-076>090-MSZ068>071-077-
080>082-010715-
/O.UPG.KLIX.FW.A.0002.231101T1500Z-231102T0000Z/
/O.NEW.KLIX.FW.W.0009.231101T1500Z-231102T0000Z/
/O.CON.KLIX.FW.W.0008.000000T0000Z-231101T0000Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James-
St. John The Baptist-Upper Lafourche-St. Charles-
Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Coastal Jefferson Parish-Lower Plaquemines-
Lower St. Bernard-Northern Tangipahoa-Southeast St. Tammany-
Western Orleans-Eastern Orleans-Northern St. Tammany-
Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa-
Northern Livingston-Southern Livingston-Western Ascension-
Eastern Ascension-Upper Jefferson-Lower Jefferson-
Upper Plaquemines-Central Plaquemines-Wilkinson-Amite-Pike-
Walthall-Pearl River-Hancock-Harrison-Jackson-
300 PM CDT Tue Oct 31 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI... ...RED FLAG WARNING IN EFFECT FROM 10 AM 
TO 7 PM CDT WEDNESDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI...

The National Weather Service in New Orleans has issued a Red Flag
Warning for CRITICAL FIRE WEATHER CONDITIONS, which is in effect 
from 10 AM to 7 PM CDT Wednesday. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, 
  St. Helena, Washington, Iberville, West Baton Rouge, East 
  Baton Rouge, Assumption, St. James, St. John The Baptist, 
  Upper Lafourche, St. Charles, Upper St. Bernard, Upper 
  Terrebonne, Lower Terrebonne, Lower Lafourche, Coastal 
  Jefferson Parish, Wilkinson, Lower Plaquemines, Amite, Lower 
  St. Bernard, Pike, Northern Tangipahoa, Walthall, Southeast 
  St. Tammany, Western Orleans, Pearl River, Eastern Orleans, 
  Northern St. Tammany, Southwestern St. Tammany, Hancock, 
  Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, 
  Northern Livingston, Southern Livingston, Western Ascension, 
  Eastern Ascension, Upper Jefferson, Lower Jefferson, Upper 
  Plaquemines and Central Plaquemines.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Fires can spread more rapidly in these conditions. 
  Avoid outdoor burning if not authorized to do so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
463 
WWUS84 KLIX 010004
RFWLIX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New Orleans LA
704 PM CDT Tue Oct 31 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY...

.In coordination with state and federal fire weather officials, a
red flag warning has been issued for Wednesday due to a 
combination of the extreme to exceptional drought across the area,
low relative humidity, and winds 15 to 25 mph with higher gusts.

LAZ034>037-039-046>048-056>060-064>071-076>090-MSZ068>071-077-
080>082-010815-
/O.EXP.KLIX.FW.W.0008.000000T0000Z-231101T0000Z/
/O.CON.KLIX.FW.W.0009.231101T1500Z-231102T0000Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James-
St. John The Baptist-Upper Lafourche-St. Charles-
Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Coastal Jefferson Parish-Lower Plaquemines-
Lower St. Bernard-Northern Tangipahoa-Southeast St. Tammany-
Western Orleans-Eastern Orleans-Northern St. Tammany-
Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa-
Northern Livingston-Southern Livingston-Western Ascension-
Eastern Ascension-Upper Jefferson-Lower Jefferson-
Upper Plaquemines-Central Plaquemines-Wilkinson-Amite-Pike-
Walthall-Pearl River-Hancock-Harrison-Jackson-
704 PM CDT Tue Oct 31 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
WEDNESDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI...

* AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, 
  St. Helena, Washington, Iberville, West Baton Rouge, East 
  Baton Rouge, Assumption, St. James, St. John The Baptist, 
  Upper Lafourche, St. Charles, Upper St. Bernard, Upper 
  Terrebonne, Lower Terrebonne, Lower Lafourche, Coastal 
  Jefferson Parish, Wilkinson, Lower Plaquemines, Amite, Lower 
  St. Bernard, Pike, Northern Tangipahoa, Walthall, Southeast 
  St. Tammany, Western Orleans, Pearl River, Eastern Orleans, 
  Northern St. Tammany, Southwestern St. Tammany, Hancock, 
  Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, 
  Northern Livingston, Southern Livingston, Western Ascension, 
  Eastern Ascension, Upper Jefferson, Lower Jefferson, Upper 
  Plaquemines and Central Plaquemines.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Fires can spread more rapidly in these conditions. 
  Avoid outdoor burning if not authorized to do so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
624 
WWUS84 KLIX 012051
RFWLIX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New Orleans LA
351 PM CDT Wed Nov 1 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY...

.In coordination with state and federal fire weather officials, a
red flag warning has been issued for today due to a combination 
of the extreme to exceptional drought across the area, low 
relative humidity, and winds 15 to 25 mph with higher gusts.

LAZ034>037-039-046>048-056>060-064>071-076>090-MSZ068>071-077-
080>082-020000-
/O.CON.KLIX.FW.W.0009.000000T0000Z-231102T0000Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James-
St. John The Baptist-Upper Lafourche-St. Charles-
Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Coastal Jefferson Parish-Lower Plaquemines-
Lower St. Bernard-Northern Tangipahoa-Southeast St. Tammany-
Western Orleans-Eastern Orleans-Northern St. Tammany-
Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa-
Northern Livingston-Southern Livingston-Western Ascension-
Eastern Ascension-Upper Jefferson-Lower Jefferson-
Upper Plaquemines-Central Plaquemines-Wilkinson-Amite-Pike-
Walthall-Pearl River-Hancock-Harrison-Jackson-
351 PM CDT Wed Nov 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI...

* AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, 
  St. Helena, Washington, Iberville, West Baton Rouge, East 
  Baton Rouge, Assumption, St. James, St. John The Baptist, 
  Upper Lafourche, St. Charles, Upper St. Bernard, Upper 
  Terrebonne, Lower Terrebonne, Lower Lafourche, Coastal 
  Jefferson Parish, Wilkinson, Lower Plaquemines, Amite, Lower 
  St. Bernard, Pike, Northern Tangipahoa, Walthall, Southeast 
  St. Tammany, Western Orleans, Pearl River, Eastern Orleans, 
  Northern St. Tammany, Southwestern St. Tammany, Hancock, 
  Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, 
  Northern Livingston, Southern Livingston, Western Ascension, 
  Eastern Ascension, Upper Jefferson, Lower Jefferson, Upper 
  Plaquemines and Central Plaquemines.

* WINDS...North 10 to 15 mph with higher gusts to 20 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Fires can spread more rapidly in these conditions. 
  Avoid outdoor burning if not authorized to do so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this red flag warning went out at Oct 31, 1:43 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 31, 1:43 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
143 PM CDT Tue Oct 31 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 324 AM CDT Tue Oct 31 2023

To say the obvious, there is some very strong cold advection and
this looks to continue over the next 24 hours or so. This will help
force temps to the lowest levels so far this fall/winter season.
Some showers with the mid level trough moving through this morning
and that is mostly virga with a few drops making it to the sfc. Will
keep precip numbers where they are for this but a further drying of
these layers is expected and even this light rain will decay through
the morning as high pressure on each side bridge this cold front.
Another surge of dry cool air will be on the march today and should
be here by late tonight. This strong CCA will help bring temps down
to near or just to the freezing mark around sunrise Wed. Personal
opinion is winds will be too strong keeping warmer air mixed to the
sfc. Models have literally been a coin toss for the last 3 days with
freezing temps over the northern tier of counties. But we will
remain with the consensus and the fact is that temps should at least
make it to 33F and pulling straws is not the best thing to do when
there could be impacts to those things that can't tolerate temps
around freezing. This will not be the issue Wed night as temps
should feel the full effects of a good radiation night even if winds
stay around or less than 5kt. There will be some gusty winds today
and as the new surge of air moves in overnight, winds could be
sustained well above 20mph for a few miles inland on the south
shore. This has prompted the issuance of a wind advisory as well for
tonight. The dry and windy conditions will also maintain the fire
ROS problem as well.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 324 AM CDT Tue Oct 31 2023

Any chance of rain from Thu on would be in the light form of a
shower or two. But chances will not be on the high side. Winds
ease back and temps begin a warming trend through the end of the
week. The fcast becomes a bit more questionable by the start of
next week as models show either another cold front blasting
through the area or a slower stalling front hanging up to the
north or the area. Both the GFS and EURO are initializing well but
the energy that supports this front is still over NE China and SE
Russia. But the northern H3 jet core will interact with a
southern H3 jet core by the start of next week to at least bring
some upper troughing the the CONUS in some form or another.

&&

.AVIATION...
(18Z TAFS)
Issued at 138 PM CDT Tue Oct 31 2023

VFR conditions are prevailing with post-frontal stratus gradually
lifting and clearing up. Skies should continue to clear overnight,
but with arrival of stronger winds aloft could see some wind shear
from speed difference between surface and aloft right around 35-45
knots. This should be primarily overnight into early morning hours
at BTR, HDC, ASD, MCB, and GPT and abate shortly after sunrise.
Gusty northerly winds will continue to provide impacts to all
terminals with peak gusts as high as 25-30 knots and upwards of
35-40 knots at KNEW Lakefront tonight. Winds will gradually abate
through the day on Wednesday falling below 15-20 knots by the
evening.

&&

.MARINE...
Issued at 324 AM CDT Tue Oct 31 2023

Small craft advisories will remain through today but another strong
surge of dry cool air will make its way over the northern gulf this
evening causing winds to rise even further in to gale conditions.
For this, we transitioned the gale watch to a gale warning. And
after that, the SCA will kick back in as winds begin to ease Wed.
Winds and seas will continue to subside through the end of the week
and onshore flow will be back by the beginning of the new work week
and will remain around 10kt for this pack.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  32  57  30  67 /   0   0   0   0
BTR  35  61  34  69 /   0   0   0   0
ASD  35  60  34  67 /   0   0   0   0
MSY  45  60  48  67 /   0   0   0   0
GPT  38  60  39  66 /   0   0   0   0
PQL  35  60  33  68 /   0   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Red Flag Warning until 7 PM CDT this evening for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for LAZ034>037-039-046>048-056>060-064>071-076>090.

     Wind Advisory from 7 PM this evening to 9 AM CDT Wednesday for
     LAZ077-078-087.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 9 AM to 7 PM CDT Wednesday for GMZ530-
     532-534-536-538-550-552-555-557-570-572-575-577.

     Gale Warning from 7 PM this evening to 9 AM CDT Wednesday for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...Red Flag Warning until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for MSZ068>071-077-080>082.

     Freeze Warning from 4 AM to 8 AM CDT Wednesday for MSZ068>071.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 9 AM to 7 PM CDT Wednesday for GMZ532-
     534-536-538-550-552-555-557-570-572-575-577.

     Gale Warning from 7 PM this evening to 9 AM CDT Wednesday for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...TJS
MARINE...TE

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:00 AM CDTGale WarningLIX29 hr
Oct 31, 4:00 AM CDTSmall Craft AdvisoryLIX52 hr
Oct 31, 4:00 AM CDTWind AdvisoryLIXJefferson, Orleans, Saint Bernard, Saint John the Baptist29 hr
Oct 31, 1:48 PM CDTFreeze WatchLIXEast Feliciana, Pointe Coupee, Saint Helena, Saint Tammany, Tangipahoa, Washington and 1 more14 hr
Oct 31, 4:00 AM CDTFreeze WarningLIXAmite, Pike, Walthall, Wilkinson28 hr

Nearby

Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.